Ritalin and emotional rollercoaster

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD Ritalin and emotional rollercoaster

Viewing 3 reply threads
  • Author
    Posts
    • #113429
      MadisonDee
      Participant

      Hello,

      Medication question for anyone who may have the same issue, I’m curious if I’m alone in this.

      I’ve been working on nailing down the right meds and so far:

      I’ve taken Concerta Extended release, 18mg: I found it to be pretty effective, it really helped me not feel tremendous fatigue through out the day like I had been before meds, it kept my emotions very balanced and healthy. Some of my hyper active tendencies, like pulling my hair out, slowed down a bit. And I didn’t have a “rage out” moment while trying to focus like I would have in the past, not even once, during the time I was on it. I also felt pretty calm and “zen” during the day and most of the evening

      Cons to this: I found I was very chatty during the morning, when I would feel it most. (I’m already really chatty as is, so I really feel sympathy for people around me on this issue) I also found that when I would go to bed at night I would struggle a bit because I would have this sudden increase in anxiety, with a tornado of scary thoughts, and I wouldn’t be able to go to sleep. It seemed like this was on the “come down” from the medication. I also missed a couple days of doses, and on those days, I would feel very low, and irrationally sad. Again seems like a withdrawal or something to me?

      My doctor decided maybe it was just to “long of a ride” for me, he switched me over to Ritalin, twice a day, one in the am and one at noon, this has been a nightmare honestly. Instead of at least having most of the day, I now feel like it works for maybe an hour and then afterward I am on a emotional roller coaster, sad, happy, crying, rage, all with in hours? nothing all that extreme but still I’m feeling all of those emotions. And with none of the benefit I was getting from the Extended release version. It’s almost like I’m feeling the ‘come down effects’ of the first medication, but instead of later on, I feel it about an hour after taking it, like it’s running through my system immediately, and then I take the second dose and do it all over again. And I’m nervous to miss a dose, because when I do I feel sad and low, and then I’m really ineffective.

      Has anyone else felt this before on Ritalin? what was a better alternative for you? I’m thinking about going back to extended release, but also quitting caffeine, which I think may be messing with it’s effects. I think maybe that would be effective.

    • #113472
      starla509
      Participant

      Not me but my son talks nonstop the hour after taking concerta. That’s not his typical behavior. It’s kind a like it hits him and he kind of likes it because he can pay attention to eveverthing around him and he wants to tell me all about it. He just turned nine .

    • #113483
      Outsider
      Participant

      You have a couple things going on here. First, Concerta is an extended release form of Ritalin. Focalin is also another form of Ritalin (in laymen’s terms it is a more purified form of the active ingredient). The bottom line is Ritalin does not seem to be the right drug for you. I tried Focalin and after 3 days I was so damn depressed I struggled to make it through the day. After I washed it out, I felt better and switched to Adderall.

      You have some choices for medication. Ask your doctor to try other medications that are not methylphenidate (Ritalin) based. Try Adderall, Vyvanse (a form of Adderall), and Strattera. Everyone is a little bit different and there is some trial and error involved. If your doctor treats everyone the same way, then you need a new doctor.
      ADHD often comes with heightened anxiety and related symptoms. Something to help ease that too may be helpful if you need it and can tolerate it. Once again there are a lot of choices out there and it will be a little trial and error. Sometimes a low dose of clonidine (not clonipin) is helpful for sleeping.

      Lastly, there are few things you can do in your diet that can be helpful (I put some of this in another post). Lay off white sugar (candy and sugary foods), and avoid corn syrup as much as possible. Take a good fish oil supplement and follow some of the ADHD diet suggestions on this website. I have had good luck with the Zone Diet and Plant Paradox diet. The ADHD brain is a high performance machine and requires premium fuel!

      Good luck!

    • #113597
      Penny Williams
      Keymaster

      Here’s everything you need to know about ADHD medication and some side effects and ways to handle them:

      A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

      The 5 Most Common Med Side Effects — and Their Fixes

      Penny
      ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

Viewing 3 reply threads

You must be logged in to reply to this topic.